Swelling of legs

I am taking 180mg Diltiazem twice a day. Seems like it's keeping my heart rate in 70's and my BP is fine - I do have quite a lot of swelling in my ankles and legs. I am 86 and also have diabetes but I am very tall and thin. I also use a BiPap when I sleep. I've been taking 10mg Lasix and my dr just told me to take 20mg x 2 for one day and then take 20mg per day until the swelling goes away. Anyone else have excessive swelling whilst on Diltiazem?

10 Replies

oldestnewest
  • Quite common due to fluid retention.

  • Hi BobD, thanks for the reply - yes! But what is the solution? I wear compression stockings, keep the, elevated and take 20mg Lasix once a day (now) - yesterday I took 40mg for one day dr. I just don't want to go back into CHF and the ER again. Any other suggestions? Or diuretic that works better?

  • I too am on this medication and have noticed that my ankles are a little swollen as well. I thought it was because I was not being so active and sitting about a lot more.

  • Yes I had to come off them due to swelling, I couldn't get any of my shoes on, I am now taking an extra 2.5 Bisoprolol instead making it 10 mg a day, I find I can cope with the fatigue better than the swelling.

  • I too have swelling of my legs and sometimes I cannot move about at all because the bottom of my feet swell up, I am on 360mg of Diltiazem a day for my heart rate which is lower now but I am also taking Furosemide 40mg for fluid retention which started after I broke my hip in 2009. I did not know about A Fib until I had Appendicitis in 2014 and then all at once I was told I had A Fib and type 2 Diabetes, I have been struggling with medications ever since. I have been Asthmatic since I was 4 and I am on Prednisolone 10mg a day , Salbutamol, Seratide and Atrovent inhalers. I also have adrenal insufficiency for which I take Fludrocortisone.

  • Yes I had to stop taking them due to fluid retention. As for a stronger diuretic, how about Bumetanide?

  • I am struggling with the same issue - I asked the same question and it seems the diltiazem can cause this. I am making an appointment with my Dr. next week to see what he has to say. It can be quite bad sometimes and makes shoes wearing miserable. Please post if you get any advice on this - as I will do.

  • I take Diltiazem 120 mg slow release abd 2x 5 mg Bisoporol and get swollen ankles and breathless when walking. Didnt connect it with the tablets. Do all calcium channel blockers have this side effect?

    Eileen

  • Diltizem is the culprit

    I hate my swollen legs

    Water tablets don't help

    But stuck with it for now

  • I had my appointment a bit ago now, talked to the Dr. and he changed my prescription to Chlorthalidone25mg. Seems to have done the trick no more swollen ankles.

    He told me he would change it because " the one I was on was not a very good one". I was almost speechless - but managed to respond "why did you prescribe it in the first place then if it was not that good"? Sometimes I wonder...

You may also like...